Jump to content
CrazyBoards.org

AAP suggestions - Vraylar or Rexulti I think are left


Recommended Posts

So I'm going to try going down on Fanapt to 3mg most likely.  However, my psychiatrist made a vague reference to "not much left."  I think there are some things left in the treating the side effect issue (night eating issues and weight management/gain).  But if she doesn't want to go that route and wants to switch AAPs specifically, what are experiences/typical reactions to Vraylar and Rexulti (sedating vs not-sedating, weight gain vs no weight gain are the two big ones)?  I think they are the only ones that I haven't at least attempted.  Also, what sort of symptoms are they good for?  

I'm hoping to not go down that route, but we'll see.

Also, anyone here try managing BP without an AP?

 

Edit - Let's add on Saphris to the mix because it doesn't taste as miserable as I thought it would.

Edited by dancesintherain
Link to comment
Share on other sites

Vraylar took forever to start working. At first, it was sedating and caused appetite decrease and weight loss, but then it became stimulating and the appetite loss went away and the weight loss came back; however, it never really caused appetite increase or weight gain per se. It didn't really help much with depression though. At 3 mg, I guess it helped a little with my depression, but not enough to write home about. My pdoc insisted that I try a higher dose, though, when my depression got a little worse on it, so I tried 4.5 mg, and when I did, it all totally hit the fan. Akathisia from hell broke loose, and I felt extremely dysphoric and melancholic. I immediately stopped taking it and had to get Cogentin for the akathisia. The withdrawal symptoms from Vraylar were hell. I was irritable and angry all the time for months as it left my system.

Rexulti had mixed results every time I tried it (like 4 times). Most of the times I tried it, it made me sluggish, tired, weepy, depressed, and caused orthostatic hypotension and plentiful weight gain (about 20 lb in a month the first time I took it). One time, though, when I tried it in place of Abilify, I started at 1.5 mg and went up to 3 mg in like a week, it was nice and stimulating, no weight gain to speak of. The time after that I tried it (the last time), it was not so good. I started at 1 mg and went up slower to 3 mg this time, and I exhibited psychotic symptoms and my depression got WAY worse. I've determined that this is not a medicine for me. 

Between the two, if I had to pick, I'd probably pick Vraylar because it is actually approved for mania prevention, and is being looked at for bipolar depression too. Just have to be really careful with the dosing. Everyone responds differently, and you have to be very patient with it.

If I ever take Rexulti again, I'm probably going to just say fuck it and start at 3 mg right off the bat... lol.

As for Saphris, I enjoyed taking it 5 mg at bedtime once a day as needed for sleep and anxiety. I never really took it twice a day like it's intended to be taken. I gained a little weight at first with it, but it immediately went away. It was really strange... First week I gained 11 lb, then the next week it literally disappeared and I started losing weight again (I was on the ketogenic diet at the time). It did make me feel like crap for the first week or two that I took it, I will admit. My blood pressure was super low, and I was sleeping up to 14-15 hours a day, unable to get out of bed much, but once I got through that, everything was fine. Anxiety washed over me like nothing while I was on it. The only downside was that after a few months I was on it, I started feeling very dysphoric and weepy. I had to stop taking it for a while. Then when I resumed it, those feelings came back quicker that time, and each time I gave it a holiday thereafter. I wonder what it would've been like had I tried the 2.5 mg dose? But 10 mg twice a day is the actual dose for bipolar disorder.

Supposedly you can manage bipolar without an AP, with just an anticonvulsant mood stabilizer or lithium. For a long time, I was just on Lamictal + Wellbutrin + Adderall, and that was it, but eventually I had to add an AAP, which was Latuda being my first one. Since you say in your signature you have BP 1 with psychotic features, I fear it may not be possible to manage your condition without an AP at least acutely during psychotic episodes (like a PRN AP). If you want to prevent psychotic episodes, that would be where you would take an AP all the time for prophylaxis.

Link to comment
Share on other sites

Thank you both.  Neither sounds particularly wonderful.  It's just hard because I've failed out at nearly every other AAP.  Three were for major EPS symptoms and I can't take the meds that counter that--unfortunately one (risperdal) I loved what it did with my head and my symptoms, but it gave me pseudo-parkinsonianism, which was miserable.  Two were for major weight gain issues and the reason for the switch is to stop that.  The others were a variety of reasons that maybe I'll have to consider another go.  Geodon is the one that I really can't remember what happened.  So I may end up on it by default and see what went wrong again.  Or maybe it wouldn't go wrong the second time around.  (abilify was the opposite--worked fine round one, horrible akathisia round two)

Link to comment
Share on other sites

I'm loving vraylar right now.  No more paranoia or delusions, squashed my agitation and anger.  Plus no real side effects to speak of. 

The worst part about it is starting up.  I had bad insomnia for a few weeks.  If you can make it through the initial start up, it really is a good med.  I think the best part about taking vraylar is that it doesn't feel like I am taking anything.  It seems to work in the background without any noticeable effects like sedation.  

I tried 4.5mg but I am good at 3mg.  Just need to update my signature. 

Edited by gb84
Add info
Link to comment
Share on other sites

Thank you both.  Abilify is definitely not an option--I started at a tiny dose and the akathisia just got worse as I went higher.  Good to know about vraylar.  I'm not sure about whether I can handle another batch of weeks of insomnia.  I had 3-4 with fanapt that were miserable...I was getting 4-5 hours of sleep in incredibly broken chunks and not falling asleep until 2am or 3am (my normal is about 9pm).  I wasn't working at the time, but if I had been, it wouldn't have been possible.  I was having to "sleep" in until 10pm just to get a small amount of sleep.  So I'm pretty wary of taking that on again...particularly since I might start working again soon. 

 

Interesting that it was sedating for mikl_pls though.

I hate these medications sometimes.

Edited by dancesintherain
Link to comment
Share on other sites

4 hours ago, dancesintherain said:

Interesting that it was sedating for mikl_pls though.

Just in the beginning it was. Then it became rather stimulating.

Have you considered trying a typical antipsychotic? Not long-term but just for a little while? I liked Stelazine a whole lot. Loxitane wasn't too bad either.

Link to comment
Share on other sites

I tend to have random reactions...zyprexa I took at night, but I took it accidentally in the morning and it didn't make me sleepy.  Fanapt is apparently one that some people take only at night and I have to take it in the morning if I want to sleep at night.

I haven't really thought about the typicals yet.  I don't really need an immediate reaction of any sort--my mood's stable, no psychosis, etc.  So there aren't really symptoms to treat.  This is really just to get something back on board as a prophylactic measure.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...